Missouri, 2005

Flash Flood in Missouri, April 21, 2005

April 21, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 1:00 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 21, 1:00 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT THU APR 21 2005

.DISCUSSION...
INTERESTING FORECAST SETTING UP IN THE SHORT TERM PERIOD AS A RATHER
STRONG SHORTWAVE WILL GRADUALLY SHIFT EAST AND THEN SOUTHEAST
THROUGH THE AREA.

CURRENTLY WE HAVE TWO MAIN AREAS OF CONVECTION ONGOING.  THE FIRST
ACROSS EASTERN MISSOURI AND JUST INTO THE FAR EASTERN PORTION OF OUR
CWA.  THESE STORMS WERE FORMING IN A NARROW BAND OF HIGHER DEWPOINTS
OVER EASTERN MISSOURI ALONG A SURFACE BOUNDARY AND LIKELY OUTFLOWS
FROM EARLIER CONVECTION ACROSS THIS AREA.  STORMS WHICH OCCURRED
ACROSS SOUTH CENTRAL KANSAS EARLIER HAVE DISSIPATED ALMOST
COMPLETELY AS LOW LEVEL JET KICKED IN AND DEVELOPED STRONG TO SEVERE
CONVECTION ALONG WEST/EAST SURFACE FRONT IN NORTHERN KANSAS/MO.
DEWPOINTS OVER SOUTH CENTRAL KANSAS BEHIND OUTFLOW HAVE DROPPED INTO
THE 40S HOWEVER THESE SHOULD RECOVER LATER TODAY WITH MID 60
DEWPOINTS SOUTH ACROSS OKLAHOMA.

LOOKS LIKE INSTABILITY MAY BE GREATER THIS AFTERNOON THAN 00Z NAM
GUIDANCE WOULD INDICATE WITH CONVECTION TO THE WEST FALLING APART.
YESTERDAYS FORECAST SOUNDINGS INDICATED CAPES OF AROUND 3000 J/KG
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND
EARLY EVENING WITH CURRENT FORECAST SOUNDINGS FROM 1500 TO 2000
J/KG.  WITHOUT MORNING CONVECTION OUT WEST WILL PROBABLY SEE
TEMPERATURES IN THE UPPER 70S TO AROUND 80 THIS AFTERNOON WITH
DEWPOINTS RISING INTO THE LOW TO MID 60S AHEAD OF THE FRONT WHICH
WILL PRODUCE CAPES OF 2500 TO 3000 J/KG.  THE COLD FRONT WILL PUSH
EAST TODAY ACROSS KANSAS AND INTO EASTERN KANSAS BY LATE IN THE
DAY.  WOULD EXPECT THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON AHEAD
OF THE FRONT AND COULD RAPIDLY BECOME SEVERE GIVEN THE AMOUNT OF
INSTABILITY.  AFTERNOON/EVENING SOUNDINGS WOULD DEFINITELY SUPPORT
LARGE HAIL AND WITH HELICITIES OVER WESTERN CWA AROUND 250 THERE IS
ALSO A POTENTIAL FOR ISOLATED TORNADIC SUPERCELL DEVELOPMENT.  PLAN
IS TO MENTION LARGE HAIL AND ISOLATED TORNADOES IN THE MORNING
HAZARDOUS WEATHER OUTLOOK...AND SEVERE STORMS IN GRIDS.

WOULD EXPECT THE CONVECTION TO QUICKLY PUSH EAST ACROSS THE CWA
TONIGHT AS A NORTHERN STREAM KICKER SHORTWAVE FORCES FIRST SHORTWAVE
INTO NORTHWEST MISSOURI AND SURFACE FRONT THROUGH THE AREA.  HAVE
SKY CLEARING OUT BRIEFLY BEHIND THIS INITIAL WAVE WITH CLOUDS MOVING
BACK INTO THE AREA WITH THE UPPER LEVEL FEATURE.  DONT HAVE THUNDER
WITH THIS FEATURE BUT KEPT LOW SHOWERY POPS IN FOR FRIDAY WITH BEST
MOISTURE TO THE NORTH.

MAJOR STORY AFTER THE SEVERE STORM POTENTIAL TODAY/TONIGHT WILL BE
WITH THE COLD TEMPERATURES RETURNING OVER THE WEEKEND.  NORTHERN
STREAM SHORTWAVE FROM CANADA WILL HELP DROP A MUCH COLDER AIR MASS
INTO THE REGION FRIDAY NIGHT INTO SATURDAY NIGHT.  CWA WILL LIKELY
BE ON THE WESTERN FRINGES OF THIS AIR MASS BUT WILL STILL SEE
TEMPERATURES PROBABLY DROP BACK INTO THE 30S BOTH FRIDAY AND
SATURDAY NIGHT.  CERTAINLY DONT SEE A HARD FREEZE POTENTIAL...BUT
FROST LOOKS LIKE A DECENT BET FOR SATURDAY NIGHT...ESPECIALLY IN
FAVORED VALLEYS.  FRIDAY NIGHT SHOULD STAY TOO MIXED FOR FROST
DEVELOPMENT AS COLDER AIR WILL BE ADVECTING IN WITH DECENT NORTHWEST
WINDS.  CURRENT GRIDS HAVE THIS HANDLED WELL AND NO CHANGES MADE AT
THIS TIME.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAFS...NOW THAT MCS IS UNDERWAY OVER EXTREME SOUTHERN
KANSAS...WILL GO AHEAD AND ADD TEMPO STORM GROUPS TO BOTH JOPLIN AND
SPRINGFIELD. THERE SEEMS TO BE A WEAKENING TREND ON RADAR
IMAGES...BUT EXPECT AT LEAST SOME BRIEF HEAVY RAIN TO MAKE ITS WAY
INTO OUR AREA THROUGH EARLY MORNING.

COULD SEE ANOTHER ROUND OF STORMS WITH FROPA LATE IN THE FORECAST
PERIOD...AND WILL INCLUDE MENTION OF PRECIP DURING AFTER 22Z.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 21, 3:07 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 AM CDT THU APR 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
407 AM CDT THU APR 21 2005

...SEVERE STORMS AND POSSIBLE TORNADOES LATER TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF BASEBALLS...
  DAMAGING WINDS UP TO 70 MPH...AND POSSIBLE TORNADOES.

  MINOR FLOODING POSSIBLE.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND
  THIS EVENING.  THE STRONGEST STORMS INCLUDING POSSIBLE
  TORNADIC ACTIVITY WILL BE ACROSS SOUTHEAST KANSAS
  AND WESTERN MISSOURI...WEST OF A BRANSON TO SPRINGFIELD
  TO OSCEOLA LINE DURING THE LATE AFTERNOON AND EARLY EVENING.

  MINOR FLOODING WILL BE POSSIBLE ACROSS THE EASTERN MISSOURI
  OZARKS LATER TONIGHT.

  DISCUSSION:

  AN AREA OF LOW PRESSURE AND DRYLINE WILL PUSH EAST ACROSS
  KANSAS TODAY AND INTO EASTERN KANSAS BY LATE THIS AFTERNOON.
  THERE SHOULD BE ENOUGH CLEARING TODAY TO ALLOW FOR TEMPERATURES
  TO REACH THE UPPER 70S TO LOW 80S AGAIN TODAY.  DEW POINTS ARE
  EXPECTED TO RISE INTO THE LOW TO MID 60S TODAY AHEAD OF THE
  DRYLINE.  THE ATMOSPHERE IS EXPECTED TO BECOME QUITE UNSTABLE
  THIS AFTERNOON AHEAD OF THE DRYLINE OVER EASTERN KANSAS AND
  WESTERN MISSOURI.  AS A RESULT...STRONG TO SEVERE THUNDERSTORMS
  ARE EXPECTED TO RAPIDLY DEVELOP BY MID TO LATE AFTERNOON
  OVER EASTERN KANSAS AND WESTERN MISSOURI.  SHEAR PROFILES BY
  THE LATE AFTERNOON AND EARLY EVENING WOULD BE SUPPORTIVE FOR
  LARGE HAIL TO THE SIZE OF BASEBALLS AND POSSIBLE TORNADOES.

  THE THREAT FOR TORNADOES WILL DIMINISH AS THE THUNDERSTORMS
  PUSH EAST ACROSS THE OZARKS THIS EVENING...HOWEVER LARGE
  HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE.

  SOME OF THE EASTERN OZARKS HAVE RECEIVED PERIODS OF HEAVY RAIN
  OVERNIGHT AND ADDITIONAL HEAVY RAIN WOULD LIKELY CAUSE SOME
  MINOR FLOODING TO DEVELOP LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  MUCH COLDER AIR WILL WORK INTO THE MISSOURI OZARKS AND
  SOUTHEAST KANSAS FRIDAY NIGHT AND SATURDAY NIGHT.  TEMPERATURES
  ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S BOTH NIGHTS...
  WITH FROST POSSIBLE ON SATURDAY NIGHT AS WINDS BECOME LIGHTER.

  THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING
  ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AS THE STORMS
  QUICKLY DEVELOP.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Apr 21, 12:45 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT THU APR 21 2005

MOZ083-210730-
DENT-
145 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR DENT COUNTY UNTIL 230 AM CDT...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF VIBURNUM...OR 21 MILES SOUTH
OF STEELVILLE...AND MOVING SOUTH AT 10 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

CRAMER
Special weather statement, Apr 21, 1:20 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT THU APR 21 2005

MOZ098-210815-
SHANNON-
220 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON COUNTY UNTIL 315 AM
CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BUNKER...OR 33 MILES SOUTH OF
STEELVILLE...AND MOVING SOUTH AT 25 MPH.  THIS STORM WILL BEGIN TO
AFFECT NORTHERN SECTIONS OF SHANNON COUNTY...INCLUDING THE COMMUNITY
OF ROUND SPRING.

THIS STORM WILL BE...
  NEAR EMINENCE BY 310 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

CRAMER
Local storm report, Apr 21, 2:41 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0341 AM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             2 N TURTLE              37.56N 91.42W
04/21/2005  1.00 INCH        DENT               MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

CRAMER

The radar

The St Louis radar (KLSX), 119 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dent

When
April 21, 4:21 AM CST to 6:00 AM CST
Where
Dent County, Sligo
Reported by
GENERAL PUBLIC
Coordinates
37.783, -91.383

Heavy thunderstorms caused flash flooding over a section of Highway TT near the community of Sligo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447285.